Texas, 2019

Hail and Damaging Wind in Texas, April 13, 2019

April 13, 2019 · NWS SJT · 6 events in 5 counties and zones

A strong upper level disturbance interacted with a moist airmass, causing an isolated supercell thunderstorm to develop in Crockett County. Then a line of severe storms developed across West Central Texas and moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance interacted with a moist airmass, causing an isolated supercell thunderstorm to develop in Crockett County. Then a line of severe storms developed across West Central Texas and moved eastward. The supercell thunderstorm and the squall line produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 12, 11:43 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 12, 11:43 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1243 AM CDT Sat Apr 13 2019

.AVIATION...
/06Z TAFS/

A potent upper level storm system will bring showers and
thunderstorms to the terminals overnight into the early morning
hours. A few storm may become severe, with large hail and damaging
winds possible. Showers and storms will end across the terminals
by late morning, then light rain is expected across the KABI
terminal during the afternoonhours behind the upper low as it
tracks northeast across the area. Also, a surface cold front will
move south across the terminals during the morning hours, with
gusty north to northwest winds developing. Expect MVFR ceilings
across the terminals for much of the forecast period, except at
KABI where ceilings will lowering to IFR after 12Z and continue
into Saturday evening.

&&

.PREV DISCUSSION... /issued 659 PM CDT Fri Apr 12 2019/

AVIATION...
00Z TAFS/

The shower and isolated thunderstorm activity across the northern
Concho Valley and western Big Country this evening will generally
stay west of KABI. Showers and thunderstorms are forecast to
develop, mainly after midnight, across western portions of the
region, then move east through the morning hours. A few of the
thunderstorms may be severe with an attendant risk of large hail
and damaging winds. Most of the activity will move east of the
area by late morning. In addition, low cloud development is
expected during the early morning hours, which will result in MVFR
ceilings.

During the day Saturday, a cold front will advance south across
the remainder of West Central Texas, reaching I-10 around mid-
afternoon. Gusth north to northwest winds will occur behind this
cold front. An area of wrap around rain will overspread the Big
Country in the afternoon. IFR conditions are expected at KABI,
amd MVFR ceilings are possible as far south as KSJT. Cloud
ceilings should remain above 3000 ft at our southern terminals.

PREV DISCUSSION... /issued 230 PM CDT Fri Apr 12 2019/

SHORT TERM...
(Tonight and Saturday)

.Severe thunderstorms possible overnight...

A potent upper level trough currently located across the Desert
Southwest will approach West Central Texas tonight into Saturday
morning. Ahead of this feature, a disturbance in the southwest flow
aloft will track across the area this evening. This may result in
isolated to scattered shower and thunderstorm development along and
just behind a cold front that will be moving into the Big Country. A
few strong to severe thunderstorms will be possible. The greater
threat of severe weather will be between midnight and 8 AM as the
better lift from the aforementioned upper level trough moves into
the region. High resolution models are indicating showers and
thunderstorms initiating to our west, across the Trans-
Pecos/Permian Basin, with scattered to numerous showers and
thunderstorms then tracking east across the area during the
morning hours. Initially, supercells will be possible, then storms
may congeal into a line or broken line of storms. MUCAPE values
will increase to 1000-2000 J/KG along with steep lapse rates and
0-6 KM Bulk Shear values between 45 and 55 knots. This will lead
to the possibility of strong to severe thunderstorms, with large
hail and damaging winds being the main concerns. There remains the
potential for a tornado, especially near the stalled front which
is forecast to be across central portions of the forecast area. In
addition, 0-1 KM Storm Relative Helicity values across much of
the area will be in the 350-500 range.

The line of showers and thunderstorms should exit our area to the
east by late morning or early afternoon. Scattered showers and
thunderstorms may linger into the afternoon hours, especially across
the Big Country, as the upper level trough/low tracks across the
region. Much cooler temperatures are expected behind the front on
Saturday, with extensive cloud cover expected. Highs will range from
the mid 40s to lower 50s across the Big Country to near 70 in our
southeast counties.

LONG TERM...
(Saturday Night through Thursday)

As the upper low moves off to the northeast Saturday night, wrap-
around moisture and rainfall will be possible across the Big
Country mainly during the evening hours. Most rainfall should end
by midnight Saturday night. Clouds clearing from west to east
will allow for enhanced radiational cooling. This, in addition to
the colder air mass that moved in, will allow lows to fall into
the upper 30s across much of the region Sunday morning.

Dry, warming pattern expected Sunday through Tuesday, with weak
ridging aloft and gradually increasing moisture in low level
southerly flow from the Gulf. Highs Sunday expected to be in the
upper 60s to low 70s, then low to mid 80s Monday and Tuesday.

Another upper level trough will drop down through the Central
Plains Tuesday night through Wednesday night, but precipitation
chances look to stay just east of our forecast area where moisture
will be higher. Highs Wednesday expected to be in the low to mid
80s again.

A cold front is projected to move down from the north Wednesday
night, bringing slightly cooler, drier conditions. Expect highs
Thursday in the 70s. No precipitation expected with this front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  38  66  52 /  80  30   0   0
San Angelo 	 56  38  71  51 /  50   5   0   0
Junction 	 67  40  73  50 /  50   0   0   0
Brownwood 	 60  39  66  48 / 100  20   0   0
Sweetwater 	 48  37  66  52 /  70  20   0   0
Ozona      	 60  37  71  49 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Apr 12, 1:43 PM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Fri Apr 12 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across the area late
tonight into Saturday morning. A few storms may become strong to
severe. The main threats will be damaging winds and large hail,
although an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected to be ongoing Saturday morning into
Saturday afternoon. The main severe threat will end by mid
morning, with large hail and damaging winds being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late tonight into Saturday morning.

In the hours before

Special weather statement, Apr 12, 8:02 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
902 PM CDT Fri Apr 12 2019

TXZ049-054-130230-
Fisher TX-Nolan TX-
902 PM CDT Fri Apr 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOLAN AND SOUTHERN
FISHER COUNTIES UNTIL 930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roscoe, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Roscoe, Longworth, Gannon, Lake Sweetwater, Camp Boothe
Oaks and Busby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3236 10058 3254 10066 3270 10027 3240 10018
TIME...MOT...LOC 0201Z 246DEG 47KT 3249 10054
Special weather statement, Apr 12, 8:25 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
925 PM CDT Fri Apr 12 2019

TXZ049-054-113-127-130300-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
925 PM CDT Fri Apr 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Trent, Sylvester, Longworth, Gannon, Lake Sweetwater and
Busby.

LAT...LON 3241 10045 3258 10053 3277 10016 3246 10006
TIME...MOT...LOC 0225Z 247DEG 27KT 3255 10038
Special weather statement, Apr 12, 9:16 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1016 PM CDT Fri Apr 12 2019

TXZ049-113-127-130400-
Fisher TX-Jones TX-Taylor TX-
1016 PM CDT Fri Apr 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES...SOUTHEASTERN
FISHER AND NORTH CENTRAL TAYLOR COUNTIES UNTIL 1100 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm over
Noodle, or 14 miles southwest of Anson, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anson, Hawley, Lueders, Noodle, Nugent, Avoca, Funston, Lake Fort
Phantom Hill, The Intersection Of US-180 And Farm Road 600, Hodges,
Stith and Truby.

LAT...LON 3247 10009 3264 10016 3293 9963 3258 9963
TIME...MOT...LOC 0315Z 249DEG 30KT 3258 10002

The radar

The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crockett

When
April 13, 1:45 AM CST
Where
Crockett County, 34.33 mi NW of Ozona Muni Arpt
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
31.020, -101.670

A person at Twistflower Ranch off of County Road 208 said that hail broke his windshield. He did not have an estimate as to the size of a hail at the time but when he went outside after sunrise, he saw golf ball size hail on the ground.

Thunderstorm Wind, Sterling

When
April 13, 3:30 AM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.840, -100.990

Hail, Irion

When
April 13, 4:36 AM CST
Where
Irion County, 10.12 mi N of Sherwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.426, -100.800

Hail, Tom Green

When
April 13, 5:00 AM CST
Where
Tom Green County, 0.59 mi W of Carlsbad
Measured
1.5 in hail
Reported by
Public
Coordinates
31.600, -100.640

A Facebook video showed ping pong ball size hail in Carlsbad.

Hail, Tom Green

When
April 13, 5:06 AM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.580, -100.550

A tweeted picture of quarter to half dollar size hail was relayed by the media.

Hail, McCulloch

When
April 13, 7:30 AM CST
Where
McCulloch County, 2.5 mi NNW of Calf Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.010, -99.503

McCulloch County Sherrif's office reported quarter size hail just southwest of Brady.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819601, 819606, 819602, 819603, 819604, 819605.